Tennessee, 2009

Damaging Wind in Tennessee, July 30, 2009

July 30, 2009 · NWS MRX · 1 event in 1 county or zone

An isolated thunderstorm produced strong winds, which damaged some bleachers at Riceville Youth football field in Riceville, Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated thunderstorm produced strong winds, which damaged some bleachers at Riceville Youth football field in Riceville, Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 30, 2:34 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 30, 2:34 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT THU JUL 30 2009

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...MAIN PERIODS OF CONCERN
ARE TONIGHT AND FRIDAY...AS A MAIN SHORTWAVE TROUGH PUSHES SHOWERS
AND SCATTERED THUNDERSTORMS INTO THE TN VALLEY AND SOUTHERN
APPALACHIANS. ISOLATED TO SCATTERED COVERAGE LATE THIS AFTERNOON
SHOULD INCREASE TO NEAR CATEGORICAL COVERAGE LATER TONIGHT. ANY
LOCALLY HEAVY RAINS...REGARDLESS OF WHERE MODELS TRACK HEAVIEST
QPF...COULD EASILY CAUSE MINOR FLOODING. CREEKS AND SMALLER STREAMS
MAY OVERFLOW...SO OPTED FOR A FLOOD WATCH STARTING THIS EVENING AND
LET IT END EARLY FRIDAY EVENING.

SHOWERS AND STORMS LOOK TO DIMINISH FRIDAY NIGHT...AND POPS MIGHT
NOT BE NEEDED AFTER MIDNIGHT...BUT I KEPT THE TAPERED POPS IN FOR
NOW. MUCH LESS TSRA FOR SATURDAY BUT SLIGHT CHANCE POPS NORTH TO
LOW CHANCE SOUTH WAS FINE FOR NOW.

FOR TEMPS...MIN TEMPS BOTH TONIGHT AND FRIDAY NIGHT LOOKED GOOD AND
DID NOT DIFFER FROM. THE WARMER MOS MAX TEMPS ON FRIDAY LOOK OUT OF
REACH TO ME...SO WENT WITH COOLER HIGHS. IF ENOUGH DRYING OCCURS
FOR SATURDAY...I CAN SEE UPPER 70S TO UPPER 80S...BUT NOT CONVINCED
CHA WILL HIT 92 DEGREES.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...PATTERN DOESNT
REALLY CHANGE TOO MUCH FROM WHAT HAS OCCURRED DURING MUCH OF THE
SUMMER WITH A MEAN LONG WAVE TROF OVER THE EASTERN THIRD OF THE
NATION. DURING THE PERIOD WENT WITH THREE POSSIBILITIES OF
PRECIPITATION WITH AS MUCH CERTAINTY AS ONE CAN REASONABLEY
ASCERTAIN IN AN EXTENDED FORECAST. THE MODELS SEEM TO CONVERGE ON A
SLIGHTLY MORE SIGNIFICANT SHORT WAVE APPEARANCE SATURDAY NIGHT INTO
SUNDAY SO USED 30 TO 40 PERCENT POPS DURING THIS PERIOD WHILE
DROPPING PROBABILITY OF PRECIP TO SLIGHT CHANCE SUNDAY NIGHT THROUGH
MONDAY NIGHT. THE NEXT 30 PERCENT POP WAS USED FOR TUESDAY WITH
MODELS AGAIN SHOWING SOME AGREEMENT WITH ANOTHER SHORT WAVE TROF AND
THE FINAL 30 PERCENT POP WAS APPLIED ON THURSDAY WITH PERHAPS
ANOTHER SIGNIFICANT SHORT WAVE VISIT TO THE SOUTHERN APPALACHIAN
REGION ALONG WITH A SLOWLY ADVANCING SYNOPTIC SCALE COLD FRONT IN
THE NEIGHBORHOOD. STAYED RELATIVELY CLOSE TO GUIDANCE TEMPS
THROUGHOUT THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  83  70  89  70 /  80  60  30  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  82  67  88  68 /  70  70  40  30  30
OAK RIDGE, TN                       70  82  65  87  68 /  70  70  30  30  30
TRI CITIES AIRPORT, TN              67  79  62  85  64 /  70  70  40  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLOOD WATCH FROM 8 PM EDT /7 PM CDT/ THIS EVENING THROUGH FRIDAY
     EVENING FOR THE FOLLOWING ZONES: ANDERSON...BLEDSOE...
     BLOUNT SMOKY MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...
     COCKE SMOKY MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...
     HAMILTON...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...
     LOUDON...MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...
     NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
     NORTHWEST GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT
     TN...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
     UNICOI...UNION...WASHINGTON TN...WEST POLK.

VA...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...
     WASHINGTON...WISE.

&&

TG
Hazardous weather outlook, Jul 30, 3:55 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT THU JUL 30 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT THU JUL 30 2009 /355 AM CDT THU JUL 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

UPPER LEVEL DISTURBANCES COMBINED WITH ABUNDANT MOISTURE AHEAD OF A
NEARLY STATIONARY FRONT ACROSS THE OHIO VALLEY WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE TENNESSEE VALLEY
TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE AND INSTABILITY WILL REMAIN ACROSS THE SOUTHERN APPALACHIANS
AND TENNESSEE VALLEY FRIDAY AND FRIDAY NIGHT. A COLD FRONT WILL
MOVE INTO THE REGION FRIDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
ANTICIPATED AHEAD OF THE FRONT FRIDAY AND FRIDAY EVENING...WITH LOCALLY
HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY DUE TO HEAVY RAINFALL.

TD

The radar

The Northeast Alabama radar (KHTX), 135 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
July 30, 6:00 PM EST to 6:05 PM EST
Where
McMinn County, Riceville
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
35.380, -84.700

Strong winds from an isolated thunderstorm produced damage to a few bleachers at the Riceville Youth football field in Riceville, Tennessee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269864.